Hail, Reagan
- When
- August 8, 4:40 PM CST
- Where
- Reagan County, 2 mi W of Big Lake
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.200, -101.500
Hail was reported on U.S. Highway 67.
Two areas of convection affected parts of west Texas during the afternoon and evening of the 8th. During the late afternoon hours, a small cluster of multicell thunderstorms moved southeast over the southern Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Two areas of convection affected parts of west Texas during the afternoon and evening of the 8th. During the late afternoon hours, a small cluster of multicell thunderstorms moved southeast over the southern Permian Basin. One of these storms became severe and produced penny size hail west of Big Lake. Thunderstorms with heavy rainfall moved over the Davis Mountains and Big Bend during the evening hours. Several waves of storm activity over northern Brewster County resulted in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT SUN AUG 8 2004 .SHORT TERM... A MID-LEVEL SHORTWAVE TROUGH CURENTLY LOCATED FROM CENTRAL OK INTO WEST TEXAS WILL TRANSLATE SOUTHEAST OF THE AREA THROUGH TONIGHT. SLIGHTLY COOLER MID-LEVEL TEMPERATURES BEHIND THIS FEATURE ARE EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THIS COMBINED WITH AFTERNOON HEATING...A SURFACE TROUGH ACROSS THE AREA AND OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION SHOULD BE ENOUGH TO GIN UP WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE GIVEN THE AVAILABLE CAPE...DESPITE WEAK 0-6KM SHEAR. WE WILL MENTION THIS IN THE UPCOMING HWO. POPS HAVE BEEN RAISED SLIGHTLY ACROSS THE REGION...OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS. .LONG TERM... THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER ARIZONA THROUGH EARLY NEXT WEEK...LEAVING THE AREA IN A CONTINUED NORTHWEST FLOW ALOFT PATTERN. MODELS ARE CONSISTENT IN BRINGING A SHORTWAVE DOWN ACROSS NORTHWEST TEXAS TONIGHT...WITH THE REMAINING SHEAR AXIS IN EXTENDING FROM WEST TEXAS THROUGH OKLAHOMA MONDAY. THERE WILL BE SOME INSTABILITY OVER THE AREA MONDAY AFTERNOON...AND WITH REMNANT BOUNDARIES AND THE SHEAR AXIS OVER THE EASTERN THIRD OF THE AREA...HAVE LEFT SLIGHT CHANCE/CHANCE THUNDERSTORMS IN PLACE ROUGHLY EAST OF A HOBBS/KERMIT/MARFA/PRESIDIO LINE DURING THE AFTERNOON. DRIER AND SLIGHTLY MORE STABLE AIR MAY INHIBIT STORM DEVELOPMENT OVER THE REMAINDER OF THE CWA...ALTHOUGH TOKEN 10 PCT POPS HAVE BEEN LEFT IN PLACE. A STRONG SHORTWAVE WILL DIVE ACROSS THE CENTRAL PLAINS LATE TUESDAY NIGHT AND WILL SEND A STRONG COLD FRONT SOUTH INTO THE TEXAS PANHANDLE WEDNESDAY MORNING. THIS FRONT LOOKS TO HAVE ENOUGH OF A PUSH TO MAKE IT INTO THE FORECAST AREA LATE WEDNESDAY AFTERNOON AS THE SURFACE RIDGE SETTLES INTO THE CENTRAL PLAINS. HAVE KEPT A CHANCE OF STORMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT ALONG THIS BOUNDARY. HIGHS IN THE WAKE OF THE FRONT THURSDAY WILL BE COOLER...WITH HIGHS ONLY IN THE 80S OVER MOST LOCATIONS...DEPENDENT ON THE AMOUNT OF CLOUD COVER. NORTHWEST FLOW WILL CONTINUE ON THURSDAY AND FRIDAY...WITH THE OLD FRONTAL BOUNDARY/TROUGH POSSIBLY REMAINING IN PLACE DURING THIS TIME FRAME. SHORTWAVES IN THE NORTHWEST FLOW MAY COMBINE WITH THE MOISTURE/INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA BOTH DAYS. MEDIUM RANGE MODELS ARE HINTING THAT THE RIDGE MAY BREAK DOWN THIS WEEKEND AS AN UPPER LOW/SHORTWAVE TROUGH TRIES TO TAKE SHAPE OVER THE FOUR CORNERS REGION. WILL LET SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS RIDE INTO THE WEEKEND...MAINLY OVER WESTERN/NORTHWEST AREAS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 88 69 91 / 40 30 10 10 CARLSBAD NM 69 92 67 93 / 30 10 10 10 DRYDEN TX 71 88 69 93 / 40 30 20 10 FORT STOCKTON TX 68 89 68 91 / 40 30 10 10 GUADALUPE PASS TX 64 86 64 88 / 30 10 10 10 HOBBS NM 66 91 66 92 / 40 20 10 10 MARFA TX 62 85 59 86 / 30 20 10 10 MIDLAND INTL AIRPORT TX 70 88 68 91 / 40 30 10 10 ODESSA TX 70 89 68 91 / 40 30 10 10 WINK TX 74 95 71 97 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN AUG 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF AREA ROADS...FARMLANDS...AND LOW LYING AREAS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The San Angelo radar (KSJT), 98 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Hail was reported on U.S. Highway 67.
The Texas Department of Public Safety reported high water flowing over State Highway 118 north of Alpine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418470, 5418471.